Hypo Management

Would you like to reduce
your risk of hypos?

  • Do you have diabetes?

  • Are you being treated with insulin?

  • Are you being treated with glucose lowering tablets called sulphonylureas?


    (ask your pharmacist)
  • Have you experienced any of the following symptoms during the day or night?

Hypo symptoms

  • Unsettled / feeling ‘off’

  • Hungry

  • Sweating

  • Dizzy

  • Shaking

  • Irritable

  • Confused

  • Cold

  • Faint

Night time hypos

  • Morning headache

  • Poor sleep

  • Tiredness

  • Vivid dreams or nightmares

  • Night sweats

You could be experiencing hypoglycaemia
or ‘hypos’ (low blood glucose)

It’s time to TALK hypos

What are hypos?

Hypoglycaemia or hypos are when the glucose (also called sugars) in the blood falls to a low level below 4.0 mmol/l,
whether you feel it or not

What causes hypos?

Hypos can have a number of causes. If your diabetes is being treated by insulin or tablets called sulphonylureas (ask your pharmacist), you might experience a hypo because of:

  • Taking too much insulin

  • Delayed or missed meals

  • Not eating enough food containing
    carbohydrate (eg. bread, pasta, cereals)

  • Alcohol

  • Exercising more than usual

  • Hot weather

  • Breastfeeding

  • Recreational drugs

Checklist to reduce your risk of hypos:

  • Check your blood glucose regularly

  • Do not delay in treating your hypo

  • Always carry food or a drink with you containing 15g of fast acting carbohydrate

  • Carry a diabetes emergency card or bracelet

  • Try not to skip meals

  • Take your diabetes medication correctly

  • Be extra careful when you are drinking alcohol

  • Visit your doctor or nurse regularly to check your medication

Why TALK hypos?

  • Hypos are common and for some people with diabetes a fear of hypos is a big concern

  • Despite this, research shows that people with diabetes don’t always talk about hypos with their doctor or nurse

  • Having repeated hypos can lead to ‘hypo unawareness’ over time. This means that the warning symptoms of a hypo stop being felt, making them harder to identify and more difficult to manage

Reduce your risk and TALK hypos with your doctor or nurse today

What are night-time hypos?

  • Night-time hypos are common: around 6 in 10 people have experienced at least one night-time hypo in the previous month
  • The symptoms of night-time hypos can include: waking up with a headache, poor sleep, tiredness, night sweats and having vivid dreams or nightmares
  • Night-time hypos are also caused by a fall in glucose levels and occur when a person is asleep.
  • They are unpredictable and hard to detect
  • Undetected night time hypos can also lead to ‘hypo unawareness’
  • Night-time hypos can have an impact on the day-to-day lives of people with diabetes and can lead to days missed from school or work, or less interest in exercise and meeting friends

How to treat a day or night-time hypo

  • Do not delay in treating your hypo. Ask for help as soon as you can if you need it
  • Take some sugary food or drink as quickly as possible if you are conscious and can safely swallow. Try to take 15g of fast acting carbohydrate (unless instructed otherwise).
    The following are good options to treat a mild hypo:
    • 5 glucose tablets
    • 170mls of Lucozade* original
    • 150mls of fruit juice
    • 150mls of a sugary fizzy drink (eg. full sugar cola or lemonade). Always check the label for sugar content!
  • Re-check your blood glucose levels after 10–15 minutes and re-treat as above if your blood glucose levels are still less than 4.0 mmol/l. If you are starting to feel better, eat your meal if due or have a small carbohydrate snack e.g. sandwich, fruit
  • If you wake up and believe you have had a night-time hypo, the best way to confirm this is to check your blood glucose levels. If you are having a hypo, then treat it as described above
  • Talk to your family and friends in advance about what could happen if your blood sugar goes low and in particular how they can help you if you have a severe hypo. If you have a severe hypo and are unconscious those around you will need to do the following:
    • do not give you anything by mouth as you may choke
    • place you in the recovery position
    • inject you with glucagon which will temporarily raise your blood glucose levels
    • if glucagon is not available call 112/999 immediately (112 is the emergency number for Europe. Please consult local authorities if residing outside Europe)
  • For full information about managing and avoiding day and night-time hypos, talk to your doctor or nurse at your next appointment

*are trademarks and are registered and protected by their respective owners